Any one of the normal bacteria found in the digestive
tract will go into overgrowth. The mystery is what triggers
it. Possibly infected urine/feces or something brought in
on shoes or clothing or from a visiting dog. We know what
cures it & what to do when a dog hasn't been treated
quick enough. And of course we know the end results
with a dog that dies of it.
Symptoms start 12-48hrs after initial contact (usually)
& may spread to other dogs rapidly.
Dogs are alert, hungry, energetic. Normal feces starts
with mucus sheath, continues to get progressively softer
until becomes explosive diarrhea. Vomiting may or may
not accompany. Feces have a sweet/flowery aroma along
with a"slaughterhouse-on-a-summer-day" smell. Feces are
*usually* mustard colored then become bloody. Dogs
dehydrate at an astounding rate. Dogs are also at risk of
The younger or weaker the dog, the worse it is. Some
dogs may never get it, even tho they may be kenneled
with an afflicted dog. Some dogs also get over this
The key is to treat this as fast as possible before the
dogs go anorexic AND to treat ALL dogs on the premises
(non-afflicted dogs should get ONE capsule). Treatment
is 250mg Cephalexin per 25lbs of body weight. Pups may
get Ceph-drops. This MUST be given orally NOT I/V - it
MUST go thru the digestive tract. If the dog vomits the
pill up, just give it again until it stays down. Give another
dose approx 8-12hrs later. If the dog returns to normal
DO NOT medicate again.
DO NOT use an IV drip on a Crud dog. Their circulatory systems will be
very depressed; *if* a vein can be found, it may not be
able to support an IV. Use Lactated Ringers Solution
SUB-Q & force electrolytes orally (pedialyte).
I have to stress not to continue the drug after the dogs
stop the diarrhea. The important thing is to treat them
ONLY until the symptoms stop. Also, sometimes affected Crud
dogs are not able to handle IV support because of circulatory
collapse from massive dehydration. What a quandry since
IV is the fastest way to rehydrate. So giving fluids under
the skin is best & ONLY give until the drug starts to work.
Afterwards IV is fine. Since the drug works so quickly,
this is not too much of an issue. The whole point is to
keep them "going" until the drug has time to work - usually
a few short hours.
IV rehydration HAS thrown Crud affected dogs into deep shock & have
also found some dogs having a complete shutdown of renal
system, leakage of renal & intestinal fluids into various organs,
circulatory & intestinal ruptures, etc. Not sure this was
directly related to being IV'd but in every instance this has
occured directly after IV support was started. Not the case
when there was no IV support.
Also, DO NOT flea-dip/worm/vaccinate at this time, PLEASE!!!!!
Do NOT automatically assume Parvo when you see this. This is
NOT Parvo, it is a BACTERIAL overgrowth in the digestive tract.
Do NOT use Amoxycillin. Dogs should show improvement
within hours of treatment using the correct drug.
If you have any questions, please e-mail me privately at
(Disclaimer: This information has been compiled from reports received by treating veterinarians and owners. The information written is
what has worked previously. This information should be
taken to any veterinarian who is treating dogs with this
problem. No one that does not have veterinary training
should diagnose & medicate their own dogs).
(Disclaimer: This information has been compiled from reports received by treating veterinarians and owners. The information written is what has worked previously. This information should be taken to any veterinarian who is treating dogs with this problem. No one that does not have veterinary training should diagnose & medicate their own dogs).